Wyoming, 2009Damaging Wind in Wyoming, August 14, 2009
August 14, 2009 · NWS BYZ · 1 event in 1 county or zone
A thunderstorm producing damaging winds was reported just to the southwest of Sheridan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm producing damaging winds was reported just to the southwest of Sheridan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 1:36 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 14, 1:36 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT FRI AUG 14 2009
.SHORT TERM...VALID FOR SAT AND SUN...
DIFFICULT FORECAST AGAIN TODAY...PATTERN REMAINS THE SAME BUT
INITIAL ENVIRONMENT HAS CHANGED FROM WHAT WAS EXPECTED YESTERDAY.
SYSTEM LAST NIGHT BROUGHT IN STRONG NORTHEASTERLY FLOW DRASTICALLY COOLING
THE REGION. EASTERLY FLOW AT MID LEVELS CONTINUED THROUGH THE MORNING
...REINFORCING THE CAP...HOLDING OFF CONVECTION. INTERVENING
REMNANT CLOUD COVER AND SCATTERED WEAK SHOWERS IN THE MORNING
AIDED IN KEEPING TEMPS LOWER THROUGH THE MORNING. BUT...DID NOT
LOWER FORECAST HIGHS TODAY AS TEMP SEEMED TO JUMP QUICKLY WHEN
SUNLIGHT BROKE THROUGH AND PREFRONTAL HEATING SHOULD ALLOW TO WARM
US UP TODAY. ALSO KEPT MENTION OF SEVERE IN THE FORECAST THROUGH
THE AFTERNOON AND EVENING AS STILL EXPECT ATMOSPHERE TO
DESTABILIZE LATER THIS AFTERNOON. THERE IS ACTUALLY BETTER
PWAT AVAILABLE...AND STILL GOOD CAPE DEEP AVAILABLE...ALTHOUGH
NOT QUITE AS STRONG TODAY.
COLD FRONT STILL MOVES THROUGH THE AREA OVERNIGHT TONIGHT AND
THROUGH THE DAY SATURDAY...BUT AT THIS TIME DOES SEEM MORE
PROGRESSIVE...AND PUSHES THE MOISTURE INTO THE DAKOTAS BY EARLY
SATURDAY MORNING. SO ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE
POSSIBLE...AND EXTENDED PERIOD OF HEAVY RAIN IS LESS LIKELY.
CHANCES FOR RAIN WILL DECREASE FROM WEST TO EAST ACROSS THE REGION
AS THE BEST FORCING MOVES THROUGH THE AREA DURING THE AFTERNOON
AND EVENING. TEMPS CONTINUE TO REMAIN COOL WITH THIS SYSTEM...WITH
BOTH SATURDAY AND SUNDAY COMING IN IN THE LOW TEENS AT 850MB AND
SINGLE DIGITS AT 700MB. DID RAISE TEMPS SATURDAY A LITTLE...TO
SLIGHTLY BELOW 70 AND SUNDAY WILL BE SLIGHTLY WARMER...JUST ABOVE
70.
UNSTABLE NORTHWEST FLOW SETS UP BEHIND THE TROF FOR SUNDAY AND
MULTIPLE WAVES THROUGH THE REGION BEHIND THE FRONT...BRINGING
ADDITIONAL CHANCES FOR SCATTERED SHOWERS AND THUNDER THROUGH THE
DAY SUNDAY. GILSTAD
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MADE ONLY MINIMAL CHANGES TO THE EXTENDED FORECAST DUE TO MODELS
HAVING DIFFICULTY HANDLING VORTICITY MOVING INTO THE AREA IN NW FLOW
ALOFT. CYCLONIC FLOW BEHIND DEPARTING UPPER LOW WILL CONTINUE OVER
THE REGION THROUGH MIDWEEK. AN UPPER RIDGE WAS FORECAST TO OVERTAKE
THE AREA LATE IN THE WEEK. HAD POPS AROUND OR JUST ABOVE
CLIMATOLOGICAL VALUES THRU WED NIGHT. LOWERED TEMPERATURES SLIGHTLY
ON TUE WITH POSSIBLE STRONG ENERGY ROTATING THROUGH THE FLOW.
OTHERWISE...CONTINUED THE DRY AND WARMER FORECAST THU THROUGH FRI. ARTHUR
&&
.AVIATION...
A STRONG COLD FRONT MOVING THROUGH NW MT THIS AFTERNOON WILL PUSH
E INTO THE KLVM AREA LATE THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT OVER THE NW PART OF
THE AREA...FROM KBIL NW...OTHERWISE EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS
TONIGHT AS THE COLD FRONT PUSHES E THROUGH THE AREA. CONDITIONS
WILL RANGE FROM MVFR TO LIFR IN THE PRECIPITATION. SOME OF THE
THUNDERSTORMS MAY CONTAIN WIND GUSTS IN EXCESS OF 55 KT...LARGE HAIL
AND HEAVY RAINFALL THIS AFTERNOON THROUGH THIS EVENING. EXPECT A
WIND SHIFT TO THE NW TONIGHT AS THE FRONT MOVES E.
SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL
CONTINUE ON SAT WITH MVFR TO LIFR CONDITIONS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 054/066 049/070 052/075 054/079 056/079 054/085 057/088
65/T 33/T 32/T 22/T 22/T 21/U 11/U
LVM 046/065 043/068 043/074 047/078 048/079 048/086 049/090
65/T 44/T 33/T 32/T 22/T 21/U 11/U
HDN 054/070 049/071 050/076 052/082 054/080 052/085 053/093
66/T 43/T 32/T 22/T 22/T 21/U 11/U
MLS 058/070 050/070 051/075 055/080 057/079 056/082 058/088
66/T 42/T 32/T 22/T 22/T 21/U 11/U
4BQ 057/071 047/070 050/073 053/079 053/079 052/081 052/087
47/T 53/T 31/B 12/T 22/T 21/U 11/U
BHK 056/069 048/069 048/071 053/076 054/075 053/077 053/083
47/T 52/T 32/T 22/T 22/T 21/U 11/U
SHR 053/064 046/069 046/072 049/078 049/079 049/082 050/088
57/T 53/T 32/T 22/T 22/T 21/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 28>30-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 14, 1:47 PM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT FRI AUG 14 2009
MTZ028>042-056>058-063>068-WYZ098-099-152100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
247 PM MDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN ZONES
INCLUDING...PARK...SWEET GRASS...WHEATLAND...STILLWATER...
CARBON...BIGHORN...YELLOWSTONE...GOLDEN VALLEY...MUSSELSHELL
...AND TREASURE COUNTIES THROUGH 0800 PM MDT. SCATTERED
THUNDERSTORMS ARE DEVELOPING OVER THE REGION WEST OF BILLINGS AND
MOVING NORTHEAST ACROSS THE NEARBY PLAINS THIS AFTERNOON. STRONG
TO SEVERE THUNDERSTORMS...WITH POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS...CAN BE EXPECTED IN THESE COUNTIES...WITH
POTENTIAL FOR SEVERE WEATHER SPREADING EAST ACROSS THE REGION
THROUGH THE EVENING AS A STRONG COLD FRONT PUSHES THROUGH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FRONTAL PASSAGE FRIDAY NIGHT WILL RESULT IN HIGH TEMPERATURES
15 TO 25 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY...WITH VERY
UNSETTLED WEATHER ACCOMPANYING THE WEATHER SYSTEM. SCATTERED
SHOWERS AND THUNDERSTORMS...WITH SMALL HAIL AND HEAVY RAIN WILL BE
POSSIBLE SATURDAY.
PEOPLE WITH OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD CHECK THE
LATEST FORECASTS THE NEXT FEW DAYS AS UNSETTLED WEATHER WILL
INCREASE ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 14, 2:16 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 NNE LIVINGSTON 45.68N 110.56W
08/14/2009 M0.75 INCH PARK MT TRAINED SPOTTER
&&
BRSSpecial weather statement, Aug 14, 2:28 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MDT FRI AUG 14 2009
MTZ041-068-142230-
CRAZY MOUNTAINS MT-NORTHERN SWEET GRASS MT-
328 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWEET GRASS COUNTY UNTIL
430 PM MDT...
AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF BIG TIMBER...MOVING NORTHEAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
THIS STORM WILL BE NEAR...
BIG TIMBER AROUND 340 PM MDT.
MELVILLE AROUND 400 PM MDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4611 11029 4621 11018 4622 10971 4606 10966
4590 10955 4575 11021 4580 11022 4579 11028
TIME...MOT...LOC 2128Z 226DEG 30KT 4589 11022Special weather statement, Aug 14, 3:41 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
441 PM MDT FRI AUG 14 2009
MTZ029-042-063-142345-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-
441 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...EXTREME EASTERN
WHEATLAND AND WESTERN MUSSELSHELL COUNTIES UNTIL 545 PM MDT...
AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RYEGATE...OR 25 MILES EAST OF HARLOWTON...
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL...ALONG WITH HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RYEGATE AND FRANKLIN AROUND 445 PM MDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4629 10864 4613 10940 4639 10941 4654 10939
4654 10942 4659 10942 4675 10876
TIME...MOT...LOC 2239Z 232DEG 29KT 4633 10932Local storm report, Aug 14, 4:19 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
519 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 ESE HARLOWTON 46.43N 109.81W
08/14/2009 E0.75 INCH WHEATLAND MT TRAINED SPOTTER
0310 PM HAIL HARLOWTON 46.44N 109.83W
08/14/2009 E0.75 INCH WHEATLAND MT TRAINED SPOTTER
0305 PM HAIL 3 ENE HARLOWTON 46.45N 109.78W
08/14/2009 E1.00 INCH WHEATLAND MT PUBLIC
&&
CAROLYNWSpecial weather statement, Aug 14, 4:56 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
556 PM MDT FRI AUG 14 2009
MTZ042-150100-
GOLDEN VALLEY MT-
556 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY COUNTY
UNTIL 700 PM MDT...
AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RYEGATE...OR 26 MILES SOUTHEAST OF
HARLOWTON...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN CAN BE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RYEGATE AROUND 600 PM MDT.
FRANKLIN AROUND 605 PM MDT.
CUSHMAN AROUND 615 PM MDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4663 10902 4657 10898 4657 10891 4649 10891
4645 10886 4633 10884 4619 10928 4627 10941
4639 10941 4662 10914 4664 10908
TIME...MOT...LOC 2355Z 229DEG 27KT 4630 10931Special weather statement, Aug 14, 5:42 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
642 PM MDT FRI AUG 14 2009
MTZ029-150145-
MUSSELSHELL MT-
642 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MUSSELSHELL COUNTIES
UNTIL 745 PM MDT...
AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF ROUNDUP...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH...HALF INCH SIZE HAIL AND HEAVY RAIN CAN BE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
KLEIN AROUND 700 PM MDT.
ROUNDUP AROUND 705 PM MDT.
DELPHIA AROUND 735 PM MDT.
LAT...LON 4674 10826 4640 10813 4631 10888 4656 10893
TIME...MOT...LOC 0039Z 248DEG 27KT 4643 10881
Thunderstorm Wind, Sheridan
- When
- August 14, 5:50 PM MST
- Where
- Sheridan County, 2.08 mi WNW of Big Horn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.690, -107.020
Thunderstorm winds estimated at 70 mph resulted in large branches being broken off during a 20 minute period.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185450.